Florida, 2024Damaging Winds in Florida, June 5, 2024
June 5, 2024 · NWS JAX · 3 events in 3 counties and zones
Southwesterly steering flow and increasing moisture produced scattered strong to severe storms where diurnally enhanced boundaries including the sea, river and lake breezes converged.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwesterly steering flow and increasing moisture produced scattered strong to severe storms where diurnally enhanced boundaries including the sea, river and lake breezes converged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 12:20 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 5, 12:20 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
120 PM EDT Wed Jun 5 2024
...New AVIATION...
.NEAR TERM...(Today and Tonight)...
Currently, as of 2 AM, decaying showers are drifting eastward across
inland SE GA and may linger another or so with the weak support of
diffluent flow aloft. Once activity finally fizzles out, skies will
trend mostly clear and set the stage for mostly sunny conditions
later this morning.
After days of little steering flow, today will mark the
transition to a southwesterly flow as the ridge axis associated
with low level ridge, centered to the east, begins to drift
south. Deeper moisture will leak eastward and PWATs of 1.5-1.75"
will be redistributed across the entire forecast area. That
moisture will elevate diurnal instability today and aid in
convective developments along the sea, gulf, and river breezes
this afternoon. Due to the changing steering flow the Atlantic sea
breeze will not be as progressive today resulting in an eastward
shift in the corridor of scattered showers and t'storms. CAMs are
in fair agreement on a sea breeze interaction late this afternoon
roughly along the US-301 corridor. Anticipate the more robust
storms, capable of gusty outflow winds up to 40 mph, occasional
lightning, and slow-moving downpours, to be along that corridor
before drifting toward the beaches as they weaken during the early
evening. There is some potential for additional storms into the
evening and possibly beyond midnight as a compact shortwave lifts
across SE GA; however, anticipate that with the loss of heating
that convection coverage will be only isolated to widely scattered
at best after sundown.
Building heat and a slower Atlantic sea breeze will promote a warmer
day with highs in the low to mid 90s inland and in the upper 80s at
the immediate coast. Tonight, temperatures will fall back into the
low 70s under mostly clear skies.
&&
.SHORT TERM...(Thursday through Friday night)
Mid level troughing moves in from the west over the region in the
afternoon/evening coupled with a frontal boundary at the surface
will produce higher chances for precipitation and isolated
thunderstorms. SE GA will have chances of 60-70% while NE FL will
see chances around 50-60%. Day time temperatures in the low to mid
90s area wide cooling into the 70s overnight. Friday, A cold
front approaches SE GA from the northwest and moves through the
area into the evening, bringing chances for precipitation and
isolated storms along the front as it makes its way over the
region. Daytime temperatures will be in the 90s cooling into the
upper 60s to mid 70s overnight.
&&
.LONG TERM...(Saturday through Tuesday)
The cold front looks to settle just south of the area saturday
and weaken by Sunday morning. Chances for convection over the
weekend will be around 10-20% in the afternoon for NE FL Saturday
and Sunday with SE GA having 15-20% chances Sunday afternoon and
into the evening. Next week looks to be a wet one as another front
looks to make its way in at the beginning of the week and stick
around into mid week.
&&
.AVIATION...
(18Z TAFS)
Issued at 119 PM EDT Wed Jun 5 2024
Scattered convection will develop this afternoon and evening
along the diurnal sea breeze boundaries and areas of convergence,
likely occurring near the I-95 corridor. Flow pattern will become
less stagnant with winds gradually becoming more out of the SW-W
by the end of the forecasted period with east coast sea breeze
winds not pushing much past I-295 today. Showers and storms are
expected to begin developing at around 19-20z today with storms
crossing through the Jax Metro area by around 22z with remaining
convection dispersing and moving offshore by around 04z. Potential
for patchy light fog forming during the early morning hours on
Thursday with sites GNV and VQQ most likely to be affected.
&&
.AVIATION...
(12Z TAFS)
Issued at 721 AM EDT Wed Jun 5 2024
Initially VFR conditions today with diurnal convection starting
to develop by around 19z this afternoon. Strongest storm
developments will occur along the sea breeze boundaries and areas
of convergence later in the afternoon with storms crossing through
the Jax Metro area by around 22z with remaining convection
dispersing and moving offshore by around 04z. Winds will build
from out of the southeast this afternoon and will become more mild
and variable after nightfall.
&&
.MARINE...
High pressure will be to the east today and gradually push away
through the end of the week as a cool front arrives Friday night.
Offshore, winds will trend southerly today while nearshore
direction turn easterly or east-southeasterly with the sea breeze.
Ahead of the cold front winds will turn offshore and keep the sea
breeze pinned at the beach. This will enhance thunderstorm
chances in the nearshore waters Thursday afternoon. The cold front
will push through the waters Saturday before it stalls and
dissipates to the south on Sunday. Winds will turn offshore once
again early next week as another cool front approaches from the
north and this front may stall across the local waters through the
middle of next week.
Rip Currents: Despite fairly low surf, as the sea breeze develops
there will be a Moderate Risk of rip currents at all beaches. On
Thursday, offshore flow will lower risk to a low-end Moderate risk
at NE FL beaches and a Low Risk at SE GA beaches.
&&
.CLIMATE...
Issued at 952 PM EDT Mon Jun 3 2024
Record high temperatures at our designated climate sites on
Thursday and Friday:
June 6 June 7
----------------------
Jacksonville 99/1985 100/1993
Gainesville 100/1927 99/1985
Alma, GA 101/1985 98/1993
Craig Airport 99/2011 96/1985
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 92 72 93 / 30 70 40 20
SSI 74 93 75 93 / 10 50 60 30
JAX 71 96 72 97 / 30 50 40 40
SGJ 73 95 74 95 / 20 50 40 60
GNV 69 94 71 95 / 30 50 30 60
OCF 71 95 73 94 / 20 50 30 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&In the hours before
Special weather statement, Jun 5, 12:25 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
125 PM EDT Wed Jun 5 2024
FLZ021-220-051800-
Western Hamilton FL-Suwannee FL-
125 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUWANNEE AND SOUTH
CENTRAL HAMILTON COUNTIES THROUGH 200 PM EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Live Oak, moving northeast at 20 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Live Oak, Suwannee Springs, and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3019 8308 3031 8320 3048 8300 3031 8281
TIME...MOT...LOC 1725Z 228DEG 18KT 3028 8307
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CORLESSSpecial weather statement, Jun 5, 1:19 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
219 PM EDT Wed Jun 5 2024
FLZ021-120-220-322-GAZ162-163-051900-
Western Hamilton FL-Eastern Hamilton FL-Northern Columbia FL-
Suwannee FL-Clinch GA-Echols GA-
219 PM EDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SUWANNEE...NORTHERN
COLUMBIA...HAMILTON...ECHOLS AND WEST CENTRAL CLINCH COUNTIES THROUGH
300 PM EDT...
At 219 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Suwannee Springs to near Jennings.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Jennings, White Springs, Suwannee Springs, Statenville,
Needmore, and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3071 8313 3100 8281 3035 8250 3031 8302
3063 8314
TIME...MOT...LOC 1819Z 233DEG 21KT 3041 8301 3065 8310
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DUBOISFunnel Cloud, Duval
- When
- June 5, 3:05 PM EST
- Where
- Duval County, 0.91 mi NW of Duval
- Reported by
- Public
- Coordinates
- 30.490, -81.630
A funnel cloud was observed over the Jacksonville International Airport and at the intersection of Yellow Bluff Rd and US 17.
Thunderstorm Wind, Alachua
- When
- June 5, 3:35 PM EST
- Where
- Alachua County, 1.93 mi ESE of Hague
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 29.760, -82.390
Wind damage occurred to the Deerhaven Generating Station along NW 13th Street. Part of the tin roof was peeled off of the building at about 320 ft above MSL. The time of damage was based on radar The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Nassau
- When
- June 5, 4:05 PM EST
- Where
- Nassau County, 2.39 mi SSW of Hilliard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.650, -81.940
Power lines were blown down. The time of damage was based on radar.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Flash Flooding in Mississippi, June 5, 2024$360,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornado in Virginia, June 5, 2024$250,000 · EF0 · 1 event
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Winds in Wisconsin, June 5, 2024$105,000 · 55 kt wind · 3 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171901, 1171902, 1171903.